California, 2004Flash Flooding and High Wind in California, February 25 to 26, 2004
February 25 to 26, 2004 · NWS SGX · 14 events in 5 counties and zones
A winter storm moving southeast from the Gulf of Alaska, picked up tropical moisture before it moved onshore. The warmer air mass caused the snow level to remain high during most of the precipitaion event, so that measured snow fall was less than eight inches in the mountains.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $245,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moving southeast from the Gulf of Alaska, picked up tropical moisture before it moved onshore. The warmer air mass caused the snow level to remain high during most of the precipitaion event, so that measured snow fall was less than eight inches in the mountains. However strong winds did occur in the mountains and heavy rain fell over much of Southern California. Most roads along the foothills of the San Bernardino Mountains, both on the north and south side were closed due to flooding and mud slides. Also, over Orange County and San Diego County, several major highways and secondary roads were closed due to flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 25, 9:30 PM PST, 45 minutes earlier.
Area forecast discussion, Feb 25, 9:30 PM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
930 PM PST WED FEB 25 2004
.SYNOPSIS...A STRONG COLD FRONT WILL BRING HEAVY RAIN AT TIMES TONIGHT
THROUGH THURSDAY MORNING. THE SNOW LEVEL WILL START OUT ABOVE 7000
FEET AND THEN LOWER TO NEAR 5000 FEET ON THURSDAY. SHOWERS WILL
CONTINUE THROUGH FRIDAY...DECREASING FRIDAY NIGHT AND ENDING EARLY
SATURDAY. THE STORM WILL BRING STRONG GUSTY WINDS TO THE MOUNTAINS AND
DESERTS AND WILL ALSO BRING VERY LARGE SURF. DRYING OVER THE WEEKEND
UNDER WEAK HIGH PRESSURE. A MUCH WEAKER STORM WILL BRING A CHANCE OF
SHOWERS EARLY NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
.SHORT TERM...UPDATED ZONES TO MAKE A FEW MINOR CORRECTIONS. RAIN WAS
SPREADING IN FROM THE NW THIS EVE. WHILE THE 00Z NKX SOUNDING WILL NOT
BE REPRESENTATIVE OF THE AIR MASS THAT WILL SOON BE OVER OUR CWFA...IT
DID SHOW MODERATELY STRONG WLY WINDS ALOFT AND A FREEZING LEVEL NEAR
10 KFT. ONSHORE GRADIENTS...ESPECIALLY TO THE NE WITH ABOUT 8 MB
SAN-TPH.
THE COLD FRONT WILL BRING A 3 TO 6 HOUR PERIOD OF MODERATE TO HEAVY
RAIN TO MUCH OF THE CWFA LATE TONIGHT INTO EARLY THU AM. STRONG
WINDS...LOWERING SNOW LEVELS AND INCREASING SURF WILL ACCOMPANY AND
FOLLOW THE FRONT. SEE THE PRODUCTS LISTED BELOW FOR DETAILS. THE
CONTINUOUS PRECIP SHOULD TURN TO SHOWERS AND TAPER OFF RAPIDLY EARLY
THU AM. SHOWERS WILL CONTINUE THROUGH THU. ANOTHER SHORT WAVE SHOULD
REINFORCE THE SHOWERS A LITTLE ON FRI WITH POSSIBLE THUNDERSTORMS. A
FEW SHOWERS COULD LINGERING INTO SAT AM. DRIER NW FLOW DEVELOPS DURING
THE DAY SAT FOR DECREASING CLOUDS.
.LONG TERM...WEAK RIDGING FOR DRY WEATHER SUN. A COUPLE OF INSIDE
SLIDERS SHOULD BRING MORE CLOUDS AND COOLING MON AND AGAIN TOWARD NEXT
THU. CHANCE OF SHOWERS WITH THE FIRST SHORT WAVE...MAINLY MON NIGHT
INTO EARLY TUE AM.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...LAXFLSSGX.
WIND ADVISORY...LAXNPWSGX.
COASTAL FLOOD WATCH...LAXCFWSGX.
HIGH SURF ADVISORY...LAXMWSSGX.
WINTER STORM WARNING/WATCH...LAXWSWSGX.
RIVER STATEMENT...LAXRVSSGX.
&&
ATKIN
Hazardous weather outlook, Feb 25, 6:00 AM PST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST WED FEB 25 2004
CAZ042-043-048-050-055>058-060>062-261400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST WED FEB 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT
1) FLASH FLOOD WATCH FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA
FROM 6 PM TONIGHT UNTIL NOON THURSDAY...
FLOOD WATCH FOR THE SAN DIEGO RIVER AT FASHION VALLEY
FROM 6 PM TONIGHT UNTIL NOON THURSDAY...
REFER TO LAXFLSSGX WGUS86 KSGX FOR DETAILS.
2) HIGH SURF ADVISORY FROM 600 PM THIS EVENING THROUGH
600 AM SATURDAY FOR ORANGE AND SAN DIEGO COUNTY COASTS...
REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.
3) SMALL CRAFT ADVISORY...
REFER TO LAXCWFSGX FZUS56 KSGX FOR DETAILS.
4) COASTAL FLOOD WATCH FROM MIDNIGHT TONIGHT THROUGH 600 AM
FRIDAY FOR THE COASTS OF ORANGE AND SAN DIEGO COUNTIES...
REFER TO LAXCFWSGX WHUS46 KSGX FOR DETAILS.
5) WIND ADVISORY FROM 6 PM TONIGHT UNTIL 6 AM THURSDAY FOR
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
REFER TO LAXNPWSGX WWUS76 KSGX FOR DETAILS.
A STRONG PACIFIC STORM WILL AFFECT SOUTHWESTERN CALIFORNIA
LATE TODAY THROUGH FRIDAY...
6) REFER TO LAXESFSGX FGUS76 KSGX FOR DETAILS.
7) REFER TO LAXSPSSGX WWUS86 KSGX FOR DETAILS.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THURSDAY THROUGH FRIDAY...COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL
LINGER OVER THE SOUTHWEST STATES WITH SCATTERED SHOWERS FOR
SOUTHWEST CALIFORNIA. HIGH SURF WILL CONTINUE AT THE BEACHES.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED TONIGHT AND THURSDAY.
XXX666
NNNN
Flash Flood, San Bernardino
- When
- February 25, 10:15 PM PST to February 26, 12:00 AM PST
- Where
- San Bernardino County, 3 mi N of Upland
- Property damage
- $30,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Flash Flood, San Bernardino
- When
- February 26, 1:00 AM PST to 2:40 AM PST
- Where
- San Bernardino County, Lytle Creek
- Property damage
- $10,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Flash Flood, Riverside
- When
- February 26, 1:00 AM PST to 1:04 AM PST
- Where
- Riverside County, 2 mi N of Mira Loma
- Property damage
- $10,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Flash Flood, San Bernardino
- When
- February 26, 1:15 AM PST to 8:00 AM PST
- Where
- San Bernardino County, Rancho Cucamonga
- Property damage
- $20,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Flash Flood, San Bernardino
- When
- February 26, 3:00 AM PST to 6:42 AM PST
- Where
- San Bernardino County, 1 mi N of Devore
- Property damage
- $20,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Flash Flood, San Bernardino
- When
- February 26, 3:00 AM PST to 7:40 AM PST
- Where
- San Bernardino County, Colton
- Property damage
- $10,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Flash Flood, San Bernardino
- When
- February 26, 3:30 AM PST to 4:45 AM PST
- Where
- San Bernardino County, Lytle Creek
- Property damage
- $10,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
High Wind, San Bernardino County Mountains
- When
- February 26, 3:56 AM PST to 4:34 AM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Flash Flood, Orange
- When
- February 26, 5:05 AM PST to 6:12 AM PST
- Where
- Orange County, Santa Ana
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.677, -117.776 (the zone’s center; the record gives no point)
Flash Flood, Orange
- When
- February 26, 5:30 AM PST to 6:50 AM PST
- Where
- Orange County, Seal Beach
- Property damage
- $30,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.677, -117.776 (the zone’s center; the record gives no point)
Flash Flood, Riverside
- When
- February 26, 6:38 AM PST to 7:30 AM PST
- Where
- Riverside County, 3 mi S of Temecula
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Flash Flood, San Bernardino
- When
- February 26, 7:30 AM PST to 7:48 AM PST
- Where
- San Bernardino County, Yucaipa
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Flash Flood, San Diego
- When
- February 26, 7:59 AM PST to 8:45 AM PST
- Where
- San Diego County, Valley Center
- Property damage
- $35,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Flash Flood, San Diego
- When
- February 26, 10:00 AM PST to 11:00 AM PST
- Where
- San Diego County, 1 mi N of Encinitas
- Property damage
- $30,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Georgia, February 25 to 26, 2004$170,000 · 65 events
- Flood in California, February 25, 2004$3.0 million · 1 event
- Flood in California, February 25, 2004$500,000 · 1 event
- Strong Wind in California, February 25, 20041 injured · $251,000 · 3 events
- Flash Flooding and Hail in Mississippi, February 25, 2004$28,000 · 1.75 in hail · 6 events
- Strong Wind in Texas, February 25, 2004$30,000 · 1 event
- Strong Wind in California, February 25, 2004$17,000 · 3 events
- High Wind in Oregon, February 25, 200478 kt wind · 9 events
- Flash Flooding and Winter Storm in California, February 25 to 26, 20048 events
- Heavy Snow in Idaho, February 25 to 26, 20045 events
- Dense Fog in Wisconsin, February 25, 20043 events
- High Wind in Oregon, February 25, 2004$4,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394668, 5394669, 5394679, 5394672, 5394670, 5394673, 5394671, 5394680, 5394674, 5394675, 5394676, 5394681, 5394677, 5394678.